FDA's new video addresses fracture risk when using PPIs

SILVER SPRING, Md. The Food and Drug Administration on Aug. 9 posted a video outlining the revised prescription and over-the-counter labels for proton-pump inhibitors that include new safety information about a possible increased risk of fractures of the hip, wrist and spine with the use of these medications.

 

The video is a part of the FDA’s Drug Info Rounds, “a program by pharmacists for pharmacists,” and presented by the Division of Drug Information pharmacists division of FDA.

 

 

SILVER SPRING, Md. The Food and Drug Administration on Aug. 9 posted a video outlining the revised prescription and over-the-counter labels for proton-pump inhibitors that include new safety information about a possible increased risk of fractures of the hip, wrist and spine with the use of these medications.

 

The video is a part of the FDA’s Drug Info Rounds, “a program by pharmacists for pharmacists,” and presented by the Division of Drug Information pharmacists division of FDA.

 

 

The new safety information is based on FDA's review of several epidemiological studies. Some studies found that those at greatest risk for these fractures received high doses of proton-pump inhibitors or used them for one year or more. The majority of the studies evaluated individuals ages 50 years or older and the increased risk of fracture primarily was observed in this age group.

 

 

Even though the increased risks were primarily observed with higher doses of PPIs, or with use over a long periods of one year or more, the FDA incorporated these changes into low-dose OTC PPIs as a precaution. OTC PPIs are indicated for a two-week use.

 

 

Healthcare professionals should be aware of the possible increased risk of fractures of the hip, wrist, and spine with the use of proton-pump inhibitors, and when prescribing, should consider whether a lower dose or shorter duration of therapy would adequately treat the patient's condition, the FDA stated.

 

 

To see the full video, click here.